The Royal Pharmaceutical Society (RPS) have said that millions of people may wrongly believe they are allergic to penicillin. The RPS, which represents pharmacists, suggests that up to 95% of these claims are incorrect. People who are wrongly labelled as allergic to penicillin might end up taking less effective antibiotics, which could lead to longer recovery times and, in some cases, hospitalisation.
The confusion arises because some common side effects of penicillin, like nausea or diarrhoea, are mistaken for allergies. Sometimes, rashes caused by the infection being treated are also misunderstood as an allergic reaction. People who were labelled as allergic to penicillin many years ago, possibly during childhood, might no longer have the allergy, but the belief persists.
Research shows that those with a penicillin allergy label are at an increased risk of death compared to those without such a label. The RPS are asking patients to check their medical record the next time they visit their GP to ensure they are not wrongly labelled as allergic to penicillin. Many individuals may safely take penicillin after a careful evaluation, while others with a severe past reaction may need allergy testing and might never be able to use penicillin.
The RPS have produced a checklist for pharmacists to inform conversations with patients about penicillin allergy.
Find out more about penicillin allergy in our podcast ‘Understanding Penicillin Allergy’ with Dr Helen Evans-Howells and ‘Penicillin De-Labelling: What It Is and Why It Matters’ with Dr Shuaib Nasser.
Provide your email address to receive our printable guide outlining emergency symptoms and actions.
Additionally, enjoy our monthly Allergy Outlook email, delivering the latest news, updates, and resources directly to your inbox.